With apologies to Simon and Garfunkel: burping, hiccuping, coughing, "expectorating," wheezing, sneezing, sniffling, nose running, nose bleeding, nose blowing, "gassing," gurgling and "nauseating."
If this were football, I'd likely receive a penalty for piling on: too much not of a good thing.
For me, it's just another day in cancer's side-effect paradise. For my wife, Dina, however, it's more difficult; caught in the crossfire, so to speak. Aside from how cancer makes you look and feel, there is also an element of how it makes you sound.
Not that I'm self-conscious or anything; I'm just more self-aware. But there's only so much one can do, or quite frankly, want to do to manage/control one's sights and sounds.
After all, side effects are sort of the cost of doing business in the medical/pharmaceutical world. And though every patient doesn't experience identical symptoms, we're all warned equally that there could be trouble in them "thar" pills. Part of that trouble is internal: what you feel, and part of that trouble is external: what you see and hear. And depending upon what medication you're receiving, you could be experiencing side effects that manifest more like main effects.
Generally speaking, unless I was really uncomfortable and/or insistent when speaking to my oncologist, he has refrained from treating side effects – too much. His thinking has been that too many pills treating too many side effects makes Kenny an extraordinarily dull and dependent boy, and likely makes matters worse. Granted, there have been exceptions.
But prescribing an ever-increasing number and variety of pills seems akin to chasing one's own tail. It may be amusing to look at (if you're a cat or dog owner), but it's a hell of a price to pay for a minimal amount of relief. You may not be any worse for the wear, but neither are you any better off than when you started.
Obviously, in the cancer-treatment world, there's going to be some discomfort, and I have been prescribed some side-effect medication accordingly: for a skin rash, for constipation, to boost my appetite, for pain and for neuropathy. But overall, to ease my worried brow, we've tried to stay away from letting side effects affect my primary care.
Unfortunately, the reality is, every medication, every treatment, every procedure produces side effects. Trying to keep your eye on the ball during multiple processes, can become challenging. And though it may not be rocket science, it is medicine/science which for a Humanities graduate like me is as unnatural as it can possibly be.
All I understand is trying not to make matters worse, but when you've been diagnosed as "terminal," which I was, things have already become worse. Ergo, knowing how to manage your situation so as not to exaggerate the challenge you already face itself becomes a side effect for which there's very little treatment.
Knowing when to add or subtract medications, knowing when to change one's infusion medicine, knowing when to schedule infusion intervals and knowing when to schedule diagnostic scans, are all wrenching emotional decisions which might have life-ending consequences, so these decisions do carry the weight of the world. And though my father always told me that I had broad shoulders (meaning I could carry the weight), I have never been tested as I have these last nearly 10 years.
Having survived for as long as I have, presumably, I have made some correct decisions. Nevertheless, I still feel like I'm one wrong move from disaster. And it's never more clear to me then when I'm listening to what I'm hearing.